Hot flushes

Q: My mother is having hot flashes from the past three years. Now she is under treatment for the past seven months. The doctor has advised her to take livial for six months(hormone replacement therapy). For how long should my mother take this treatment. Does taking livial for more than seven months cause any bad effects. Even after taking this treatment for past six months, the hot flashes keep coming and she gets terribly tired. Please help.

A:I assume that your mother is post menopausal. Hot flashes are a normal part of post-menopausal period. They can sometimes start before menopause. In US, patients are usually given 0.625mg of estrogen in addition to 2.5mg of Medroxyprogestrone to take every day (for women who still have an intact uterus). For women who have undergone hysterectomy, medroxyprogestrone is not needed. If this dose does not control hot flashes, sometimes doubling the dose of estrogen is helpful. Other benefits of estrogen are stronger bones, and decreased incidence of bladder problems. To obtain optimal benefit from estrogens, one usually takes it for about 7 years. In some studies there is a minimally increased risk of breast cancer.It is somewhat unusual to have weakness after a hot flash. Please make sure that she is checked for any other diseases like thyroid dysfunction, or any infectious disease. Some times eating more phytoestrogens e.g.soybean products can improve hot flashes. In addition, calcium and mineral supplements may also be useful.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------